OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 72, Iss. 3 — Mar. 1, 1982
  • pp: 331–336

Asymptotic representation of the boundary-diffraction wave for a three-dimensional Gaussian beam incident upon a Kirchhoff half-screen

Takashi Takenaka and Otozo Fukumitsu  »View Author Affiliations


JOSA, Vol. 72, Issue 3, pp. 331-336 (1982)
http://dx.doi.org/10.1364/JOSA.72.000331


View Full Text Article

Acrobat PDF (611 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Diffraction of a Gaussian beam with a circular spot size normally incident upon a Kirchhoff half-screen is investigated based on the boundary-diffraction-wave (BDW) theory. The evaluation of the boundary-diffraction wave by the steepest-descent method yields the uniform asymptotic representation of the total diffracted field consisting of the geometrical-optics and diffraction components. The use of complex rays to construct the diffraction component is also shown by applying the geometrical theory of diffraction (GTD) to the problem. Comparison of the representation of the diffraction component by the BDW theory with that by the GTD gives the diffraction coefficient for the Gaussian beam that ensures the continuity of the diffracted field at the shadow boundary.

© 1982 Optical Society of America

Citation
Takashi Takenaka and Otozo Fukumitsu, "Asymptotic representation of the boundary-diffraction wave for a three-dimensional Gaussian beam incident upon a Kirchhoff half-screen," J. Opt. Soc. Am. 72, 331-336 (1982)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-72-3-331


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. J. B. Keller, "Diffraction by an aperture," J. Appl. Phys. 28, 426–444 (1957).
  2. J. B. Keller, R. M. Lewis, and B. D. Seckler, "Diffraction by an aperture. II," J. Appl. Phys. 28, 570–579 (1957).
  3. R. G. Kouyoumjian and P. H. Pathak, "A uniform geometrical theory of diffraction for an edge in a perfectly conducting surface," Proc. IEEE 62, 1448–1461 (1974).
  4. S. Choudhary and L. B. Felsen, "Asymptotic theory for inhomogeneous waves," IEEE Trans. Antennas Propag. AP-21, 827–842 (1973).
  5. S. Choudhary and L. B. Felsen, "Analysis of Gaussian beam propagation and diffraction by inhomogeneous wave tracking," Proc. IEEE 62, 1530–1541 (1974).
  6. J. B. Keller and W. Streifer, "Complex rays with an application to Gaussian beams," J. Opt. Soc. Am. 61, 40–43 (1971).
  7. W. D. Wang and G. A. Deschamps, "Application of complex ray tracing to scattering problems," Proc. IEEE 62, 1541–1551 (1974).
  8. G. Otis, "Application of the boundary-diffraction-wave theory to Gaussian beams," J. Opt. Soc. Am. 64, 1545–1550 (1974).
  9. G. Otis, J.-L. Lachambre, J. W. Y. Lit, and P. Lavigne, "Diffracted waves in the shadow boundary region," J. Opt. Soc. Am. 67, 551–553 (1977).
  10. T. Takenaka, M. Kakeya, and O. Fukumitsu, "Asymptotic representation of the boundary diffraction wave for a Gaussian beam incident on a circular aperture," J. Opt. Soc. Am. 70, 1323–1328, (1980).
  11. A. C. Green, H. L. Bertoni, and L. B. Felsen, "Properties of the shadow cast by a half-screen when illuminated by a Gaussian beam," J. Opt. Soc. Am. 69, 1503–1508 (1979).
  12. J. E. Pearson, T. C. McGill, S. Kurtin, and A. Yariv, "Diffraction of Gaussian laser beams by a semi-infinite plane," J. Opt. Soc. Am. 59, 1440–1445 (1969).
  13. K. Miyamoto and E. Wolf, "Generalization of the Maggi-Rubinowicz theory of the boundary diffraction wave—Part I," J. Opt. Soc. Am. 52, 615–625 (1962).
  14. K. Miyamoto and E. Wolf, "Generalization of the Maggi-Rubinowicz theory of the boundary diffraction wave—Part II," J. Opt. Soc. Am. 52, 626–637 (1962).
  15. G. A. Deschamps, "Gaussian beam as a bundle of complex rays," Electron. Lett. 7, 684–685 (1971).
  16. S. Y. Shin and L. B. Felsen, "Gaussian beam modes by multipoles with complex source points," J. Opt. Soc. Am. 67, 699–700 (1977).
  17. H. Kogelnik, "On the propagation of Gaussian beams of light through lenslike media including those with a loss or gain variation," Appl. Opt. 4, 1562–1569 (1965).
  18. L. B. Felsen and N. Marcuvitz, Radiation and Scattering of Waves (Prentice Hall, Englewood Cliffs, N.J., 1973), Chap. 4.

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited